A Gröbner basis for Kazhdan-Lusztig ideals

Alexander Woo, Alexander Yong

Research output: Contribution to journalArticlepeer-review


Kazhdan-Lusztig ideals, a family of generalized determinantal ideals investigated in [Woo-Yong '08], provide an explicit choice of coordinates and equations encoding a neighborhood of a torus-fixed point of a Schubert variety on a type A flag variety. Our main result is a Gröbner basis for these ideals. This provides a single geometric setting to transparently explain the naturality of pipe dreams on the Rothe diagram of a permutation, and their appearance in: combinatorial formulas [Fomin-Kirillov '94] for Schubert and Grothendieck polynomials of [Lascoux-Schützenberger '82]; the equivariant K-theory specialization formula of [Buch-Rimányi '04]; and a positive combinatorial formula for multiplicities of Schubert varieties in good cases, including those for which the associated Kazhdan-Lusztig ideal is homogeneous under the standard grading. Our results generalize (with alternate proofs) [Knutson-Miller '05]'s Gröbner basis theorem for Schubert determinantal ideals and their geometric interpretation of the monomial positivity of Schubert polynomials. We also complement recent work of [Knutson '08 & '09] on degenerations of Kazhdan- Lusztig varieties in general Lie type, as well as work of [Goldin '01] on equivariant localization and of [Lakshmibai-Weyman '90], [Rosenthal-Zelevinsky '01], and [Krattenthaler '01] on Grassmannian multiplicity formulas.

Original languageEnglish (US)
Pages (from-to)1089-1137
Number of pages49
JournalAmerican Journal of Mathematics
Issue number4
StatePublished - Aug 2012

ASJC Scopus subject areas

  • General Mathematics


Dive into the research topics of 'A Gröbner basis for Kazhdan-Lusztig ideals'. Together they form a unique fingerprint.

Cite this